Utah, 2015

High Wind in Utah, November 18, 2015

November 18, 2015 · NWS SLC · 2 events in 2 counties and zones

A quick-moving trough that clipped northern Utah brought briefly strong winds to some locations along Utah's northern border.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A quick-moving trough that clipped northern Utah brought briefly strong winds to some locations along Utah's northern border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 17, 7:40 PM MST, 7 hours 20 minutes earlier.

Area forecast discussion, Nov 17, 7:40 PM MST, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
740 PM MST TUE NOV 17 2015

.SYNOPSIS...HIGH PRESSURE ALOFT WILL MOVE EAST ACROSS UTAH
TONIGHT...FOLLOWED BY A MOIST NORTHWEST FLOW IMPACTING NORTHERN
AND WESTERN UTAH THROUGH THE END OF THE WEEK.

&&

.DISCUSSION...WATER VAPOR LOOP SHOWS RIDGING BUILDING IN BEHIND
THE LAST STORM SYSTEM. THE NEXT SYSTEM IS MOVING INTO BRITISH
COLUMBIA. AMDAR 400- 250MB WIND OBSERVATIONS PLACES A 125KT-150KT
ANTICYCLONIC JET FROM BRITISH COLUMBIA INTO THE CENTRAL ROCKIES.
GOES/HRRR/GPS/00Z SLC RAOB INDICATE THE PRECIPITABLE WATER VALUE
RANGES BETWEEN 0.15"- 0.25" MOUNTAINS...TO 0.35"-0.50" MOST
VALLEYS.

RAP 850-700MB THICKNESS/SATURATED EQUIVALENT POTENTIAL
TEMPERATURE/STREAMLINES INDICATE A WARM FRONT WILL CROSS THE AREA
OVERNIGHT AHEAD OF TOMORROWS COOL FRONT.

THE INCREASING WARM ADVECTION ALONG WITH THE ARRIVAL OF THE NOSE OF
THE UPPER LEVEL JET BY MORNING SHOULD RESULT IN A GENERAL INCREASE
IN THE THREAT OF LIGHT PRECIPITATION ACROSS THE NORTH...PRIMARILY
IN THE MOUNTAINS WHERE BUFKIT FORECAST SOUNDINGS INDICATE PART OF
THE TIME MOISTURE SHOULD BE SHALLOW ENOUGH TO BE MORE SUPPORTIVE
OF RIME ICING.

WITH THE ARRIVAL OF THE JET...RIDGETOP WINDS LOOKS TO CONTINUE TO
INCREASE TOWARD MORNING.

TEMPERATURES SHOULD STEADY OR SLOWLY RISE ESPECIALLY UNDER CLOUD
COVER AND IN SNOWPACK VOID AREAS.

&&

.PREVIOUS DISCUSSION FOLLOWS...
THE AXIS OF THE POSITIVE-TILT UPPER RIDGE CURRENTLY OVER
NORTHWEST UTAH WILL CONTINUE ACROSS THE STATE TONIGHT. BEHIND THE
RIDGE A STRONG AND GENERALLY MOIST WEST-NORTHWEST FLOW ALOFT WILL
EXIST THROUGH THE END OF THE WEEK.

THE MID TO LATE WEEK PERIOD WILL BE DOMINATED BY A SERIES OF FAST-
MOVING SHORTWAVES EMBEDDED TO THE NORTHWEST FLOW ACROSS THE NORTHERN
ROCKIES/NORTHERN GREAT BASIN. THE FIRST WAVE IMPACTING NORTHERN UTAH
THIS AFTERNOON HAS PRODUCED AN EXTENSIVE LOW CLOUD FIELD FROM THE
MOIST LOW-LEVEL ADVECTION AHEAD OF THIS FEATURE.
INSUFFICIENT DYNAMIC LIFT AND DEEP LAYER MOISTURE WILL LIMIT ANY
LIGHT PRECIP TO THE NORTHERN MOUNTAINS AND ADJACENT WINDWARD VALLEYS
OVERNIGHT. SUBSTANTIAL LOW-LEVEL COLD ADVECTION TRAILING THE
SHORTWAVE EARLY WEDNESDAY MAY GENERATE ADDITIONAL PRECIP... THOUGH
THIS TOO WILL BE ON THE LIGHT SIDE AND CONFINED TO THE AREA OF
STRONGEST COLD ADVECTION. WIND WILL LIKELY BE AN ISSUE ACROSS FAR
NORTHERN UTAH/SOUTHWEST WYOMING BEHIND THE SURFACE COLD FRONT.
THE SURFACE GRADIENT WILL SUPPORT GUSTY WEST-NORTHWEST WINDS... WITH
POTENTIAL FOR STRONG WINDS DUE TO DOWNWARD MOMENTUM TRANSFER FROM
THE NEAR 700MB 40-50 KNOT WINDS ACROSS NORTHERN UTAH/SOUTHWEST
WYOMING. THIS COULD TURN INTO AN ADVISORY-LEVEL EVENT FOR THE FAR
NORTH BY LATE WEDNESDAY MORNING/AFTERNOON.

BOTH THE ECMWF AND GFS GRADUALLY EVOLVE THE PATTERN INTO A CYCLONIC
WEST-NORTHWEST FLOW ACROSS THE GREAT BASIN BY LATE IN THE WEEK. THIS
TRANSITION SIGNALS INCREASING DYNAMIC AND THERMAL SUPPORT FOR MORE
SIGNIFICANT LIFT AND A BROADER AREA OF PRECIP ACROSS THE NORTH. THE
PROLONGED PERIOD OF SNOW ACROSS THE NORTHERN MOUNTAINS THROUGH
FRIDAY COMBINED WITH FAVORABLE FLOW INTO THE TERRAIN AND INCREASED
SYNOPTIC-SCALE LIFT COULD LEAD TO A DECENT AMOUNT OF SNOW FOR THE
NORTHERN WASATCH RANGE. POINTS SOUTH AND EAST OF FAR NORTHERN UTAH
WILL LIKELY SEE SIGNIFICANTLY LESS PRECIP...WITH GENERALLY DRY
CONDITIONS CONTINUING ACROSS THE SOUTHERN HALF OF THE STATE.

MODELS SHOW WEAK SHORT WAVE RIDGING ADVANCING INTO THE GREAT BASIN
AT THE START OF THE LONG TERM PERIOD. THE NEW 12Z EC SLOWLY
AMPLIFIES THIS RIDGE AND SHIFTS IT EAST THRU OUR CWA OVER THE
WEEKEND THEN EAST OF THE AREA MON. THE 12Z GFS HAD A WEAK SHORT WAVE
TROF SLIDING ACROSS THE NRN CWA ON SAT/SAT NIGHT BUT HAS MOVED
TOWARDS THE EC WITH A MUCH WEAKER FEATURE IN THE NEW 18Z RUN AND
HAVE PRETTY MUCH REMOVED POPS FROM THE GRIDS FOR THIS TIME FRAME AND
HAVE KEPT THE FORECAST DRY THROUGH MON.

MODELS HAD BEEN DIGGING A COLD TROF INTO THE WESTERN STATES TOWARDS
THE MIDDLE OF NEXT WEEK BUT APPEAR TO BE TRENDING TOWARDS A SOLUTION
THAT DIGS THE LOW EITHER DOWN THE WEST COAST OR EVEN SOMEWHAT
OFFSHORE. THIS KEEPS THE REGION UNDER A MILD AND MOSTLY SWLY FLOW
THRU AT LEAST TUE.

THIS TREND TOWARDS A CLOSED LOW OVER OR NEAR THE WEST COAST IMPLIES
A SLOWER EWD PROGRESSION BUT ALSO ADDS UNCERTAINTY AS TO WHERE OR
HOW SIGNIFICANT ANY TRAVEL IMPACTS WILL BE AS WE START TO APPROACH
THANKSGIVING TRAVEL TIME.

&&

.AVIATION...CEILINGS AT THE SLC TERMINAL SHOULD GENERALLY REMAIN
BELOW 7000FT THROUGH AT LEAST 18Z WEDNESDAY...WITH ANY CIGS ABOVE
THAT LEVEL LIKELY TO BE SHORT-LIVED. THERE IS ALSO A CHANCE THAT
CEILINGS COULD OCCASIONALLY DROP TO MVFR LEVELS...WITH A MOST LIKELY
TIME FRAME OF 12Z TO 18Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...ROGOWSKI/CONGER/WILENSKY
AVIATION...SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Nov 17, 5:53 AM MST, 21 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
553 AM MST TUE NOV 17 2015

UTZ001>016-019>021-517-518-WYZ021-181330-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
553 AM MST TUE NOV 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

LIGHT ACCUMULATING SNOW WILL BEGIN TO DEVELOP OVER THE NORTHERN
UTAH MOUNTAINS TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LIGHT ACCUMULATING SNOW IS EXPECTED FOR THE NORTHERN MOUNTAINS AND
HIGHER VALLEYS OF NORTHERN UTAH WEDNESDAY AND AGAIN THURSDAY
NIGHT INTO FRIDAY. STRONG WINDS WITH GUSTS OVER 50 MPH WILL BE
POSSIBLE ACROSS UINTA COUNTY WYOMING AND THE HIGHER PEAKS OF
NORTHERN UTAH WEDNESDAY MORNING THROUGH EARLY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

2 high wind. Local standard time, as filed.

High Wind, Western Uinta Mountains

When
November 18, 3:00 AM MST to 8:00 AM MST
Where
Western Uinta Mountains forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
RAWS

Strong winds developed in the Uinta Mountains, with peak recorded wind gusts of 83 mph at the Chepeta RAWS and 77 mph at the Dry Ridge sensor.

High Wind, Great Salt Lake Desert and Mountains

When
November 18, 10:40 AM MST to 12:50 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet

Strong downslope winds developed near Curlew Junction for a few hours, with the sensor along Utah State Route 30 near Curlew Junction recording a peak wind gust of 69 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609126, 609125.